Alert archive / Texas / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Houston/Galveston, TX

January 15, 201823 counties in Texas

NWS Houston/Galveston, TX issued this winter storm warning at Jan 15, 2018, 3:21 PM CST for 23 counties in Texas. It took effect at Jan 16, 2018, 3:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2018, 3:21 PM CST (21:21 UTC)
In effect from
Jan 16, 2018, 3:00 AM CST
Expired
Jan 16, 2018, 8:50 PM CST
In force
18 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 15, 12:17 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 15, 12:17 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1217 PM CST Mon Jan 15 2018

.PREV DISCUSSION... /ISSUED 1028 AM CST Mon Jan 15 2018/

Today conditions will feel like spring only to get slapped in the
face with reality that it is the warm up before another freeze.
Temperatures are in the 50s and should reach low/mid 60s most
areas. MLK Day is shaping up to be one to enjoy outside before
rushing to the store to grab milk and bread.

All joking aside, arctic front is on its way located from the
Ozarks down through central Oklahoma into the Texas Panhandle.
High pressure of ~1052mb over Montana will be pushing into the
northern Plains behind the front by Tuesday morning. Broad
positive tilt trough continues to develop on water vapor imagery
with upper low over the Great Lakes and vorticity max/jet streak
coming down through the Plains. Front should push through the area
late tonight into Tuesday morning. We are still monitoring new
model data for winter precipitation development. The 12Z NAM and
GFS seem to be hinting at freezing temperatures occurring sooner
in the day. We are not sure how this may impact our current winter
weather advisory or how this affects precipitation types, but
there will be some adjustments for the afternoon forecast. Early
analysis shows quite a bit of frontogenesis through 925-850mb and
850-700mb layers so mesoscale precip banding is a growing concern.
The real trick is timing these precip bands versus the intrusion
of dry air from the north through the boundary layer. This may
determine when precip may end on Tuesday.

Overpeck

&&

.AVIATION...
Still generally quiet/VFR across SE TX so far this afternoon...but
changes are expected later this afternoon/tonight with the passage
of a strong arctic cold front. Will be starting off with VCSH/SHRA
from the north (CLL) from 00-02Z with CIGS lowering to MVFR...then
going south with these TAF trends during the evening/overnight hrs.
One of the main issues with this system looks to be type/timing of
the wintry precipitation as the cold air sweeps down into the area.
Did keep it mostly SN for locations CXO northward, then FZRA/PL/SN
mix for our central sites (IAH/HOU/SGR/LBX). Additionally, strong/
gusty north winds to prevail during the latter part of this cycle.
41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  30  32  20  38 /  20  60  50  20  10
Houston (IAH)              64  40  41  24  41 /  20  30  50  30  10
Galveston (GLS)            64  47  48  29  41 /  10  30  50  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from 3 AM Tuesday to 6 AM CST Wednesday
     for the following zones: Austin...Brazoria...Brazos...
     Burleson...Chambers...Colorado...Fort Bend...Galveston...
     Grimes...Harris...Houston...Jackson...Liberty...Madison...
     Matagorda...Montgomery...Polk...San Jacinto...Trinity...
     Walker...Waller...Washington...Wharton.

GM...Gale Watch from Tuesday afternoon through Wednesday morning for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Jan 15, 5:09 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
509 AM CST Mon Jan 15 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
509 AM CST Mon Jan 15 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A strong cold front will push through the area late tonight with periods
of rain beginning overnight. Some of the rain could transition over
to a wintry mix before sunrise up north where the falling temperatures
approach the freezing mark.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures will fall throughout the day on Tuesday with areas of rain
gradually changing over to a wintry mix from north to south as the
day progresses. Little to no accumulation is anticipated at this time.
However, if the accumulation risk grows or travel hazards increase,
a Winter Storm Watch or a Winter Storm Warning might be needed.

Cold temperatures are expected Tuesday night in the wake of the front,
with lows reaching the upper teens to around 20 up north and in the
upper 20s at the coast. Any remaining water from Tuesday's activity
could freeze and create additional ice issues. A Hard Freeze Warning
and a Wind Chill Advisory might be needed for portions of the area.
Please keep up with the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late tonight through Tuesday night.

GMZ330-335-350-355-370-375-161300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
509 AM CST Mon Jan 15 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong cold front will push off the coast Tuesday morning with strong
north winds and building seas developing in it's wake. A Gale Watch
remains in effect Tuesday afternoon through Wednesday morning, and
a Gale Warning might be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Tuesday afternoon through Wednesday
morning.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:46 AM CSTWinter Weather AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more29 hr
Jan 15, 3:55 PM CSTGale WarningHGX23 hr
Jan 15, 3:55 PM CSTSmall Craft AdvisoryHGX44 hr

Nearby

Winter Storm Warnings in Texas, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.